According to a press release the Garrett County Health Department has issued an alert after learning about a cluster of deaths due to medical cardiac arrest that occurred over the past week.
“Garrett County EMS has noticed an increasing number of cardiac arrest calls and continues to monitor this trend because we are still amid the effects of both COVID-19 and opiate pandemics,” said Garrett County Health Officer Bob Stephens. “Although we are waiting to receive information about the exact cause of these medical cardiac arrests, the rise may be due to drug overdoses from the presence of fentanyl, a powerful synthetic opioid drug,”
The local alert comes just weeks after the Drug Enforcement Administration (DEA) issued a Public Safety Alert warning Americans of the alarming increase in the lethality and availability of fake prescription pills containing fentanyl and methamphetamine. The alert was designed to raise public awareness of a significant nationwide surge in counterfeit pills that are mass-produced by criminal drug networks in labs, deceptively marketed as legitimate prescription pills, and are killing unsuspecting Americans at an unprecedented rate.
These counterfeit pills have been seized by DEA in every U.S. state in unprecedented quantities. More than 9.5 million counterfeit pills were seized so far this year, which is more than the last two years combined. DEA laboratory testing reveals a dramatic rise in the number of counterfeit pills containing at least two milligrams of fentanyl, which is considered a lethal dose.
Fentanyl is roughly 100 times more potent than heroin. It is being mixed with other drugs including heroin, cocaine, and methamphetamine to increase their potency, which also increases lethality and the likelihood of an overdose. A deadly dose of fentanyl is small enough to fit on the tip of a pencil.
Signs of an opioid overdose may include constricted pinpoint pupils, a limp body in a person who does not wake up or respond to touch, low, shallow breathing, slow or faint heartbeat, and choking, gurgling or vomiting.
If you witness an overdose, it is important to call 911, and get immediate medical care for the individual. If anyone on the scene has access to naloxone (an opioid antidote) they should administer it immediately. Maryland’s Good Samaritan Law protects a person from arrest for drug and alcohol charges if they call for help for someone else who has overdosed.
Persons interested in being trained and issued doses of the antidote, sometimes referred to by the brand name Narcan, should call the Garrett County Health Department at 301-334-7730, ext. 7724 to receive more information. For more information about counterfeit pills visit dea.gov.